New York, 2018Damaging Wind in New York, January 23, 2018
January 23, 2018 · NWS BUF · 1 event in 1 county or zone
A cold front crossed the region during the early afternoon hours. A rather ill-defined line of convection developed along this front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the region during the early afternoon hours. A rather ill-defined line of convection developed along this front. In Geneva, a building under construction collapse with six people inside. Two were injured. The building which was 60 by 150 was framed in with a completed roof. Witnesses said the wind lifted and shifted the building, which then fell to the ground and collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 23, 1:31 PM EST, 7 minutes earlier.
Area forecast discussion, Jan 23, 1:31 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
131 PM EST Tue Jan 23 2018
.SYNOPSIS...
Colder air will flow across the Eastern Great Lakes region tonight
through Thursday, with minor bands of lake effect snow falling to
the east and southeast of the Great Lakes. Temperatures below normal
midweek, will return to above normal for the start of the weekend
with periods of rain showers.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A cold front has now reached the Genesee Valley...with temperatures
falling a good 10 degrees within an hour behind the front. Numerous
rain showers ahead of the front will taper off with the frontal
passage, with scattered activity of rain...with increasing amounts
of snow following the front.
There still remains a bit of convective element to these
showers...with localized brief wind gusts upwards to 45 mph along
the front. Behind the front, a LLJ of around 40 to 45 knots combined
with cold air advection and increasing downward momentum transfer
will continue westerly wind gusts upwards to 40 mph. Strongest gusts
will be in the traditional gusty locations along the eastern lake
shoreline, and lake plains.
Tonight temperatures at 850 hPa will drop from around -5C to -12C by
Lake Erie, and -15C over the eastern waters of Lake Ontario. This
cold air advection will increase lake instability...with minor
accumulations east of Lake Erie...where open pockets of water and an
upstream connection to Lake Huron may bring an inch or two of snow.
East of Lake Ontario where cold air is deeper...and instability
greater...lake induced equilibrium levels will rise to around 4-5k
feet. While not too impressive...added convergence along a secondary
trough dropping south from Lake Ontario will bring enough low level
lift to generate a period of lake effect/upslope snows. A winter
weather advisory will be issued for this snow which could total 3 to
6 inches in spots on the Tug Hill. Lower elevations such as
Watertown, Lowville, and Fulton will have less...generally an inch
or two.
Later tonight and tomorrow behind an upper level trough of low
pressure northwest winds, and diminishing lake effect snow
parameters will bring light snow southeast of both lakes through the
remainder of the forecast period. Additional snow SE of the lakes
will be just an inch or two.
Temperatures tonight will drop back into the low to mid 20s, though
brisk winds will bring single digit apparent temperatures tonight
and into tomorrow. Highs tomorrow will be not much higher than
tonights lows...with highs in the mid 20s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Any lingering lake effect snow southeast of the lakes Wednesday
evening will diminish overnight into Thursday morning as high
pressure, subsidence and drier air builds across the region. With
this high pressure in control, expect a stretch of dry weather
Thursday through Friday. The surface high will settle across the
region on Thursday, bringing another day with high temperatures
slightly below normal, in the teens to mid 20s. Thursday night will
be another cold one, as the surface high settles to our the light
winds and clear skies will allow for temperatures to dip to near
zero in the North Country. Meanwhile, for western NY, the return of
light southerly winds on the back side of the surface high will keep
temperatures near the 20 degree mark.
Temperatures will start another warming trend on Friday with return
flow developing as the surface high moves off the East Coast. Highs
will range from the low to mid 40s in WNY, to around the freezing
mark in the North Country. Meanwhile, a trough moving into the upper
Great Lakes Friday night and Saturday will help amplify the
southwesterly flow across the region, increasing the warming
downslope flow Friday night into Saturday morning. This will make
for another mild night Friday night and perhaps even a few locations
in the Genesee Valley pushing 50 by Saturday. As we typically do
this time of year, we will pay the price for the warming with
increasing rain chances by later Saturday through Saturday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Wet weather moves back into the region late on Saturday into
Saturday night as the mid-level trough approaches the region.
Favorable upper level dynamics are expected to interact with a
significant plume of GOMEX moisture advecting northwards west of
the Appalachians on solid return flow around high pressure
stationed well of the East Coast to produce what could be a
significant rain event Saturday night into Sunday, with
temperatures once again climbing well above average, at least
into the mid to upper 40s. Should the surface wave currently
depicted lifting up the Appalachian chain materialize as
advertised, we may end up seeing rains change over to
accumulating snows Sunday night or Monday, depending on the
speed of the system.
By Monday we see a return to winter, with highs below freezing, as
the trough axis moves across the forecast area. However, as we look
deeper into next week, this cold spell does not look to last for
long, as models continue to suggest a retreat of the jet stream to
the north, as the country becomes awash in mild Pacific air.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A cold front continues across the TAF region this afternoon, with
numerous rain showers along the front and ahead of it at 18Z. Flight
conditions are primarily VFR/MVFR ahead of the front. Behind the
front, while precipitation is not as much, lowering ceilings to low
end MVFR/IFR is occuring.
There still remains a bit of convective element to these
showers...with localized brief wind gusts upwards to 45 mph along
the front. Behind the front, a LLJ of around 40 to 45 knots combined
with cold air advection and increasing downward momentum transfer
will continue westerly wind gusts upwards to 30 to 35 knots across
the airfields.
As cold air deepens tonight lake effect/upslope snow will increase
in coverage area. This will bring IFR flight conditions, especially
across the So. Tier (including KJHW) and east of Lake Ontario on the
Tug Hill. Lower flight conditions will remain largely south of
Watertown, though some brief IFR flight conditions cannot be ruled
out.
Tomorrow northwest winds will shift the weakening bands of lake
effect snow to the SE of the lakes. IFR flight conditions will
persist the longest across KJHW.
Outlook...
Wednesday afternoon...VFR/MVFR with a chance of snow showers.
Thursday and Friday...VFR.
Saturday and Sunday...Mainly IFR/MVFR with rain showers likely.
&&
.MARINE...
A surface low will pass to the north of Lake Ontario this evening
and tonight, maintaining brisk winds across the Eastern Great Lakes.
A freshening airmass will maintain Small Craft Advisories on the
Lakes, and the Upper Niagara River through tonight.
A ridge axis will pass across the lakes later Wednesday and Thursday
and this will bring an extended period of lighter winds and waves 3
feet or less on the Lakes...into the start of the weekend.
&&
.HYDROLOGY...
A flood watch for ice jam flooding is in effect for all of
western New York into this evening.
Rain from last night and today, combined with snow melt and
temperatures in the 40s to lower 50s will continue the risk of
ice jam, and creek flooding.
Using research proven over several decades...the melting degrees
experienced from the above described temperature forecast
suggests that ice jam flooding could prove to be a bigger problem
as early as this afternoon. Ice jams and associated flooding has
already been reported in the Buffalo area creeks for which an
areal flood warning remains in effect. The potential for
additional problems will be exacerbated by a general quarter to
as much as half an inch of rain through this morning.
While there will be a risk for ice jam flooding...a less
impressive snowpack...lower temperatures and less rainfall
compared to last weeks flooding should translate into more
localized flooding. In other words...flooding should not be as
widespread as the last event. In any case...those living in
areas prone to ice jam flooding should pay attention to water
levels and subsequent statements and warnings issued by the
Buffalo National Weather Service office.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 6 PM this evening to 7 AM EST
Wednesday for NYZ006>008.
Flood Watch until 7 PM EST this evening for NYZ001>005-010>014-
019>021-085.
MARINE...Small Craft Advisory until 4 AM EST Wednesday for LEZ020-040-
041.
Small Craft Advisory until 2 PM EST Wednesday for
LOZ042-043.
Small Craft Advisory from 6 PM this evening to 1 PM EST
Wednesday for LOZ044-045.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...CHURCH
LONG TERM...WOOD
AVIATION...SMITH
MARINE...SMITH
HYDROLOGY...RSH/SMITH/WOOD/THOMASHazardous weather outlook, Jan 23, 12:51 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1251 PM EST Tue Jan 23 2018
NYZ001>005-010>014-019>021-085-241800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1251 PM EST Tue Jan 23 2018
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006>008-241800-
Oswego-Jefferson-Lewis-
1251 PM EST Tue Jan 23 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM
EST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1251 PM EST Tue Jan 23 2018
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Thunderstorm Wind, Ontario
- When
- January 23, 1:38 PM EST
- Where
- Ontario County, 1.73 mi NE of Pre Emption
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 42.899, -76.977
A 62 year-old male and a 35 year-old-male had to be rescued from the collapsed structure.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 23, 2018$110,000 · 11 events
- Heavy Snow in Washington, January 23 to 25, 201832 events
- Drought in Alabama, January 23 to 31, 201815 events
- Heavy Snow in Idaho, January 23 to 25, 201811 events
- Drought in Texas, January 23 to 31, 201810 events
- Flooding in Pennsylvania, January 23 to 25, 20187 events
- Winter Weather in Massachusetts, January 23, 2018$12,000 · 3 events
- Winter Storm in Maine, January 23 to 24, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 23, 20184 events
- Drought in New Mexico, January 23 to 31, 20184 events
- Flood and Damaging Winds in Massachusetts, January 23, 2018$6,000 · 52 kt wind · 4 events
- Heavy Rain in Hawaii, January 23 to 24, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737841.